Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 196, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 14, 2020, 7:37 PM CDT for Cimarron County, Texas County, Oklahoma. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2020, 7:37 PM CDT (00:37 UTC)
- Expired
- Aug 14, 2020, 9:15 PM CDT
- In force
- 98 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Cimarron County, OK, Texas County, OK
The radar
The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3227 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:33 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 14, 6:33 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
633 PM CDT Fri Aug 14 2020
.AVIATION...
Scattered thunderstorms remain in the area this evening, with the
bulk of the storms to the south and east of KAMA, KDHT, and KGUY.
As the evening goes on, the scattered nature of the storms will
continue until 02-03Z, before completely dying out for the
evening, at least near the terminals. Other than the
thunderstorms, ceilings will be VFR and winds will remain out of
the south and southeast. Occasional gusts to near 25 knots will
occur, other than near thunderstorm outflows.
Fox
&&
.PREV DISCUSSION... /Issued 206 PM CDT Fri Aug 14 2020/
SHORT TERM...Today through Saturday Night...
A thunderstorm has developed near Happy along a northward moving
outflow boundary. More thunderstorms may form along this outflow
boundary during the rest of the afternoon as many places have hit
their convective temperature in this area. More thunderstorms are
expected to move into or form across the northwest CWA later this
afternoon along a lee-side surface trough. Storms across the
northwest CWA are then expected to track southeast and should
increase in coverage as they move across the Panhandles. A few
storms could become severe this afternoon and tonight with damaging
winds the main threat. However, some large hail can not be
completely ruled out if a storm can rotate.
Models have come down on the chances for showers and thunderstorms
for Saturday and Saturday night. This might be because the models
are picking up on some subsidence behind a short wave that moves
across the Panhandles overnight. If this subsidence turns out to be
as strong as the models say, then Saturday and Saturday night could
be fairly quiet. At this point, am not willing to take chances of
rain out of the forecast given the abundant instability the models
are forecasting. If the downward motion is not strong enough to
keep thunderstorms from forming, then they could tap into the good
instability and some could become severe.
Highs on Saturday are expected to be cooler than today as upper
heights fall with the upper level ridge moving to the west.
LONG TERM...Sunday through Friday...
Synopsis: Medium and long term guidance is in reasonable
agreement with high pressure becoming anchored over the Desert Southwest
with troughing over the eastern CONUS. This will support
northwest to northerly flow over the Panhandles with occasional
shortwave perturbations moving southeast out of the Rockies and
adjacent plains. A cold front will move out of the northern and
central plains towards the MS and OH Valleys Sunday through
Monday, with a surface ridge in its wake. This will help maintain
a moist upslope flow across the Panhandles through Sunday, before
drier, more stable air invades from the northeast on Monday. With
no major changes expected with the overall synoptic pattern
through the extended, we expect storm chances off and on, mainly
driven by subtle shortwaves and mesoscale boundaries in the area.
Temperatures should be near average for most of the extended
period.
Target: The main focus for this extended package is on Sunday,
when parameters are looking favorable for a few strong to severe
storms and potentially some localized flooding. Storm coverage
should be at least isolated to scattered Sunday afternoon, but
will depend on the strength of the cap and on any mesoscale
features that may be left over from Saturday. The best chance for
storms will come Sunday evening and overnight when models are
picking up on a possible MCS that forms in the higher elevation of
southeast CO then moves south/southeast through western and
central parts of the Panhandles. This MCS feature will likely form
as low level upslope flow increases in a very moist environment,
further supported by subtle PV anomaly in 500mb flow. Dew point
across the Panhandles are progged to be well in the 60s with
uncapped MLCAPE values possibly exceeding 3000 J/kg by 00z Monday
(NAM, NAMNest). Low and mid level lapse rates are also steep,
with DCAPE values exceeding 1200 J/kg across the area. The main
limitation for storm organization with be shear, as winds are
expected to be quite weak from 700mb to 400mb. Even with the lack
of speed shear, there is enough directional shear to support 25 to
30 knots of 0-6 km bulk shear, which will be enough to support
multicell and perhaps transient supercell structures. Any storms
that remain discrete in the afternoon and early evening could
produce some large hail and damaging winds. Hail larger than golf
balls certainly can't be ruled out, especially if any storm
becomes mesocyclonic. The wind potential may increase in the late
evening with the leading edge of MCS, especially with any bowing.
However, the low level jet is not all that impressive Sunday
evening, so this may limit MCS maintenance some.
Ward
&&
.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
zones: Palo Duro Canyon.
OK...None.
&&
14/99Hazardous weather outlook, Aug 14, 7:02 PM CDT, 35 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 702 PM CDT Fri Aug 14 2020 OKZ001>003-TXZ001>020-317-151215- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 702 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are possible tonight. A few storms may become severe with damaging winds and large hail mainly across the Oklahoma Panhandle and the northern Texas Panhandle. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible through Thursday night. Some of the storms may become severe with large hail and damaging wind the main threats, especially on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 14, 5:16 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
516 PM CDT Fri Aug 14 2020
TXZ013-014-142245-
Gray TX-Carson TX-
516 PM CDT Fri Aug 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON AND WEST
CENTRAL GRAY COUNTIES UNTIL 545 PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Panhandle, moving east at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Panhandle, White Deer and Skellytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3530 10143 3547 10150 3563 10122 3563 10116
3530 10103
TIME...MOT...LOC 2215Z 248DEG 17KT 3542 10138
LGSpecial weather statement, Aug 14, 5:38 PM CDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service Amarillo TX 538 PM CDT Fri Aug 14 2020 TXZ008-009-013-014-142315- Hutchinson TX-Gray TX-Roberts TX-Carson TX- 538 PM CDT Fri Aug 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON... SOUTHEASTERN HUTCHINSON...NORTHWESTERN GRAY AND SOUTHWESTERN ROBERTS COUNTIES UNTIL 615 PM CDT... At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Skellytown, or 13 miles northeast of Panhandle, moving northeast at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Pampa, White Deer, Skellytown and Kingsmill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3539 10127 3554 10139 3577 10110 3552 10082 TIME...MOT...LOC 2238Z 236DEG 19KT 3551 10126 LG
Special weather statement, Aug 14, 5:41 PM CDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Amarillo TX 541 PM CDT Fri Aug 14 2020 OKZ001-002-142330- Cimarron OK-Texas OK- 541 PM CDT Fri Aug 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TEXAS AND EAST CENTRAL CIMARRON COUNTIES UNTIL 630 PM CDT... At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Eva, or 14 miles southwest of Elkhart, moving southeast at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Eva and Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3690 10222 3697 10205 3685 10167 3658 10204 TIME...MOT...LOC 2241Z 325DEG 8KT 3681 10200 TLH
Special weather statement, Aug 14, 5:51 PM CDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Amarillo TX 551 PM CDT Fri Aug 14 2020 TXZ012-017-018-317-142315- Potter TX-Palo Duro Canyon TX-Randall TX-Armstrong TX- 551 PM CDT Fri Aug 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG... NORTHEASTERN RANDALL AND SOUTHEASTERN POTTER COUNTIES UNTIL 615 PM CDT... At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Lake Tanglewood, or 6 miles south of Amarillo, moving east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Amarillo, Lake Tanglewood, Washburn, Mescalero Park and Timbercreek Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3504 10192 3522 10186 3516 10144 3490 10153 TIME...MOT...LOC 2251Z 286DEG 21KT 3511 10181 LG
Local storm report, Aug 14, 6:00 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 3 SSE SKELLYTOWN 35.54N 101.16W
08/14/2020 E1.00 INCH CARSON TX TRAINED SPOTTER
A LOT OF NICKEL SIZED HAIL, BUT A FEW
QUARTER SIZED HAILSTONES NOTED, JUST SOUTH
OF SKELLYTOWN ON FM 294.
&&
FOXSpecial weather statement, Aug 14, 6:02 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
602 PM CDT Fri Aug 14 2020
TXZ009-013-014-142330-
Gray TX-Roberts TX-Carson TX-
602 PM CDT Fri Aug 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON...
NORTHWESTERN GRAY AND SOUTHWESTERN ROBERTS COUNTIES UNTIL 630 PM
CDT...
At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kingsmill, or 8 miles west of Pampa, moving east at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pampa, Skellytown and Kingsmill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3545 10073 3540 10116 3559 10123 3563 10115
3563 10109 3566 10108 3576 10085
TIME...MOT...LOC 2302Z 252DEG 19KT 3553 10111
LGThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:45 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree, Sherman | 90 min |
| Aug 14, 9:46 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hemphill, Hutchinson, Lipscomb, Ochiltree, Roberts | 74 min |
| Aug 14, 10:05 PM CDT | Tornado Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 25 min |
| Aug 14, 11:01 PM CDT | Special Weather Statement | AMA | Potter | 44 min |
| Aug 14, 11:07 PM CDT | Special Weather Statement | AMA | Gray, Roberts | 38 min |
| Aug 15, 4:22 PM CDT | Special Weather Statement | AMA | Carson | 38 min |
| Aug 15, 4:28 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 38 min |
| Aug 15, 5:37 PM CDT | Special Weather Statement | AMA | Armstrong | 68 min |
| Aug 15, 6:32 PM CDT | Special Weather Statement | AMA | Randall | 58 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.